The symptoms of acid rebound include acid reflux, heartburn, regurgitation, and indigestion. Every person will have different symptoms after they stop taking acid-suppressing medications such as Zantac, which will also differ in degrees of severity.
Understanding Acid Rebound
Acid rebound is also known as rebound acid hyperproduction. In many cases, patients have been on acid-suppressing medications for months or even years. When a patient stops taking any type of acid-suppressing drug, whether it is an H2 blocker such as Zantac or Prevacid, or a proton pump inhibitor, such as Prilosec or Nexium, they may develop acid rebound. Acid rebound is when the body has a surge of acid following the removal of acid-suppressing medications. When this occurs, the American Journal of Gastroenterology indicates that in some cases, patients may actually experience worse acid production in much higher amounts than they even had prior to starting their initial acid-reducing medications. The extra gastrin in a person’s blood following the removal of an acid-suppressing medication, in some cases, signals to the stomach that it must work harder to produce extra acid. These patients may feel worse than they did at the initial onset of their heartburn or acid reflux condition.
Acid Rebound Symptoms
The actual acid rebound symptoms vary among individuals, as well as the severity of those symptoms. However, when a patient removes all types of acid-suppressing medications from their system, in most cases, they will then feel the resurgence of acid reflux and heartburn. In some cases, when there is acid rebound (or rebound acid hyperproduction), the symptoms can be even worse than what they previously had as the stomach receives signals to produce more and more acid. Some of the symptoms may include heartburn, esophageal pain, regurgitation, indigestion, nausea, and bloating.
How Long Acid Rebound Lasts
Depending on the person, research from the Best Practice & Research Clinical Gastroenterology indicates that acid rebound occurring after the removal of a patient from acid-suppressing medications can last from three days to several months.
What to Do if You Are Experiencing Signs of Acid Rebound
Symptoms of acid rebound that occur after a patient stops taking Zantac or other acid-suppressing medications can result in a great deal of pain and discomfort. In fact, the symptoms of acid rebound may often surpass those the patient originally had when they started taking Zantac for acid reflux or heartburn. The National Institutes of Health research shows that it is common for many patients to experience acid rebound symptoms following the tapering or immediate stoppage of acid-suppressing medications. It is important to note that the symptoms of acid rebound are often painful and uncomfortable but not immediately life-threatening. However, if these symptoms remain untreated, over time this additional production of acid can result into serious medical conditions such as H. pylori bacteria, different types of ulcers, Barrett’s Esophagus, or even esophageal cancer.
Seek Medical Attention for Acid Rebound
Every person will have a unique experience and need individual medical attention regarding their acid reflux or heartburn condition. If you previously took Zantac prior to the Federal Drug Administration (FDA) national recall of all ranitidine-containing products, including Zantac, you may now suffer from acid rebound symptoms if you have not started a new acid-suppressing medication. While there are many different medications for acid-suppression on the market today that are over-the-counter medications, such as famotidine (Pepcid), lansoprazole (Prevacid), esomeprazole (Nexium) cimetidine (Tagamet), esomeprazole (Nexium), or omeprazole (Prilosec), visiting with your healthcare provider will give you the best course of action for your unique medical condition.
Disposing of Zantac Medication Properly
Whether you decided to wean slowly off Zantac, or whether you are stopping taking this medication immediately, you may still have bottles of Zantac or other ranitidine-containing medications in your home. The FDA suggests that you follow proper guidance regarding the disposal of this type of medication for safety purposes. If you still have Zantac or ranitidine-containing medications, please visit the FDA’s website to find out how exactly to dispose of these medications safely.
Contact a Zantac Cancer Lawyer to Learn About Your Legal Options
If you develop any type of signs or symptoms of acid rebound following your withdrawal from Zantac or other ranitidine-containing medications, you have other over-the-counter acid-suppressing medications available to you that remain approved by the FDA.
However, your best course of action would be to visit with your healthcare provider to address your concerns and ensure that you receive the best possible treatment for your heartburn or acid reflux condition. If you developed any kind of serious medical condition or cancer that is in any way related to taking Zantac over long periods of time, consider visiting with the legal team at Pintas & Mullins Law Firm at (800) 794-0444. We can help you understand how a Zantac lawsuit attorney can help understand your legal options with a free consultation.